Alert archive / Virginia / Flash Flood Warnings in 2007
Flash Flood Warning 40, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Oct 24, 2007, 5:26 PM EDT for Henry County, City of Martinsville, Virginia. It was in force for 3 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 24, 2007, 5:26 PM EDT (21:26 UTC)
- Expired
- Oct 24, 2007, 8:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
Counties City of Martinsville, VA, Henry County, VA
The radar
The Roanoke radar (KFCX), 46 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 24, 5:43 PM EDT | FLASH FLOOD | 12 E Martinsville Airpo, VA | REEVES ROAD FLOODED AND COVERED WITH MUD. |
| Oct 24, 5:55 PM EDT | FLASH FLOOD | 12 E Martinsville Airpo, VA | LIBERTY STREET FLOODED. |
| Oct 24, 6:30 PM EDT | FLOOD | 12 E Martinsville Airpo, VA | 3.95 INCHES OF RAIN MEASURED BETWEEN 1530 AND 1830 LST AT THE HYDRO ELECTRIC PLANT |
| Oct 24, 8:30 PM EDT | FLOOD | 12 E Martinsville Airpo, VA | 3.95 INCHES OF RAIN MEASURED BETWEEN 1530 AND 1830 LST AT THE HYDRO ELECTRIC PLANT |
| Oct 24, 8:32 PM EDT | FLASH FLOOD | 12 E Martinsville Airpo, VA | REEVES ROAD FLOODED AND COVERED WITH MUD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.4 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 598 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KRNK 242127
FFWRNK
VAC089-690-250030-
/O.NEW.KRNK.FF.W.0040.071024T2126Z-071025T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
526 PM EDT WED OCT 24 2007
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CITY OF MARTINSVILLE IN SOUTH CENTRAL VIRGINIA
HENRY COUNTY IN SOUTH CENTRAL VIRGINIA
* UNTIL 830 PM EDT.
* AT 519 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PHILPOTT
DAM...VILLA HEIGHTS...STANLEYTOWN...SANVILLE...OAK LEVEL...MOUNTAIN
VALLEY...MARTINSVILLE CITY...LEATHERWOOD...FIGSBORO...FIELDALE...
COLLINSVILLE...CHATMOSS AND BASSETT
RADAR AND RAIN GAGES INDICATE THAT OVER 3 INCHES OF RAIN HAS FALLEN
IN THE CITY OF MARTINSVILLE.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.
LAT...LON 3655 7972 3655 8005 3662 8005 3674 8009
3677 8009 3679 8006 3679 8003 3683 7999
3683 7997 3678 7975 3684 7964
TIME...MOT...LOC 2126Z 180DEG 0KT 3668 7988
$$
PEMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Oct 24, 3:11 PM EDT, 2 hours 15 minutes earlier.
Area forecast discussion, Oct 24, 3:11 PM EDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 311 PM EDT WED OCT 24 2007 .SYNOPSIS... A COLD FRONT WILL EXIT TO THE SOUTH OF US THIS EVENING...STALLING ACROSS THE CAROLINAS. HIGH PRESSURE WILL WEDGE DOWN FROM THE NORTHEAST THROUGH FRIDAY EVENING. THIS PATTERN WILL KEEP OUR REGION COOL AND WET. THE NEXT FRONT WILL SWEEP ACROSS SATURDAY WITH DRY WEATHER RETURNING BY THE END OF THE WEEKEND. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... OUR REGION WILL BE SITUATED ALONG AND NORTH OF A FRONT THIS EVENING...WITH PLENTY OF LIFT ALLOWING FOR SHOWERS TO REMAIN NUMEROUS TO WIDESPREAD. OVERNIGHT...THE WEDGE WILL SET UP WITH OVERRUNNING RAINS EXPECTED TOWARD THU MORNING. THE HEAVIEST OF WHICH WILL BE ALONG THE BLUE RIDGE INTO THE HIGHLANDS. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/... WET PERIOD EXPECTED AS FRONT REMAINS TO OUR SOUTH WHILE SE FLOW OVERRIDES THE WEDGE BRINGING STEADY TO AT TIMES HEAVY RAIN TO THE FORECAST AREA INTO FRIDAY. THE HEAVIEST AMOUNTS WILL BE IN FAVORED LOCALES ALONG THE BLUE RIDGE. WENT CLOSE TO THE MAV/MET MOS ON TEMPS...A DEGREE OR TWO LOWER FOR HIGHS. THE 12Z NAM/GFS ARE SIMILAR WITH THE PATTERN...AND WILL FOLLOW CLOSELY...ALTHOUGH THEY MAY BE TOO FAST WITH THE UPPER LOW KICKING OUT WITH ITS ASSOCIATED FRONT SAT. UNTIL THAT FRONT MOVES ACROSS...WE WILL REMAIN IN AN OVERRUNING PATTERN...TRANSITION TO A SHOWERY NATURE FRIDAY NIGHT. THE FRONT SHOULD BE OUT OF OUR CWA SAT EVENING. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... FOR THE FORECAST HAVE MADE USE OF THE HPC GUIDANCE WHICH FOLLOWS BEST WITH THE 00Z ECMWF SOLUTION REGARDING BOTH PRECIPITATION TIMING AND CHANCES AND TEMPERATURES. HOWEVER MADE SOME TWEAKS TO SAT NIGHT/SUNDAY TO REFLECT A BIT MORE PROGRESSIVE NATURE TO LATEST MODEL RUNS...WITH SHRA EXITING A BIT FASTER SAT NIGHT AT THIS POINT. BEHIND THE FRONT POPS GRADUALLY TAPER OFF BUT NOT TO ZERO AS WE WILL STILL HAVE THE UPPER LOW PASSING NORTH OF THE AREA AND INCREASED NORTHWEST UPSLOPE FLOW TO CONTEND WITH MAINLY IN THE FAR WEST. HIGH PRESSURE BUILDS IN FOR MONDAY WITH 5H HEIGHTS RISING...BUT IN A FAST NW FLOW. THIS HIGH WILL SHIFT EAST OVER US TUESDAY...WHILE AN UPPER SHORTWAVE PASSES ACROSS THE GREAT LAKES WITH ASSOCIATED FRONT. THIS FRONT WEAKENS AS IT ENCOUNTERS HIGH PRESSURE OVER THE MID ATLANTIC AND SOUTHEAST. PRECIP CHANCES ARE MINIMAL NEXT WEEK. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... A COLD FRONT WAS MOVING SOUTH THROUGH THE COUNTY WARNING AREA THIS AFTERNOON AND WILL EXIT VIRGINIA BY 21Z. A LAYER OF STABLE AIR AND VLIFR/IFR CEILINGS WILL SPREAD SOUTH FOLLOWING THE FRONT. ABOVE THIS LAYER THERE WILL BE STRONGER WINDS OUT OF THE NORTHEAST TO EAST AND IMPRESSIVE LIFT. LIGHT TO MODERATE RAIN WILL COVER THE AREA BETWEEN 00Z AND 12Z WITH VISIBILITIES GENERALLY FROM 2-4SM DUE TO THE RAIN AND FOG. LOW LEVEL WIND SHEAR HAS BEEN ADDED TO THE TAFS TO HIGHLIGHT THE DIFFERENCE BETWEEN THE SURFACE WINDS THAT WILL BE LIGHT AS HIGH PRESSURE WEDGES DOWN THE APPALACHIANS...AND THE STRONG INFLUX OF MOISTURE ABOVE THE WEDGE. RAIN...FOG AND MVFR/IFR CONDITIONS WILL CONTINUE THROUGH FRIDAY NIGHT. THEN THE PERSISTENT LOW OVER THE TENNESSEE VALLEY WILL BEGIN TO WEAKEN AND LIFT NORTHEAST. CONDITIONS WILL IMPROVE BY SATURDAY NIGHT WITH DRIER WEATHER AND VFR CEILINGS AND VISIBILITIES FOR SUNDAY. && .HYDROLOGY... RAINFALL WILL BE HEAVY AT TIMES...BUT OVERALL WE ARE LOOKING AT MODERATE RAINS THURSDAY-FRIDAY. STORM TOTALS STARTING EARLY THIS EVENING THROUGH SATURDAY SHOULD BE ON THE ORDER OF 2-4 INCHES...WITH HIGHEST AMOUNTS ALONG THE BLUE RIDGE. THIS WILL NOT END THE DROUGHT...BUT SHOULD PUT A SMALL DENT IN IT. THE GRAPHICS FOR THE STORM TOTAL WILL BE AVAILABLE ON OUR WEB PAGE. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH/WP NEAR TERM...WP SHORT TERM...JH/WP LONG TERM...WP AVIATION...AMS HYDROLOGY...WP
Hazardous weather outlook, Oct 24, 4:14 AM EDT, 13 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 414 AM EDT WED OCT 24 2007 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-250815- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 414 AM EDT WED OCT 24 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Oct 24, 12:09 PM EDT, 5 hours 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1209 PM EDT WED OCT 24 2007 NCZ006-VAZ034-035-044>047-058-059-241715- CASWELL NC-HALIFAX VA-CHARLOTTE VA-APPOMATTOX VA-BUCKINGHAM VA- AMHERST VA-PITTSYLVANIA VA-BEDFORD VA-CAMPBELL VA- 1209 PM EDT WED OCT 24 2007 AT 1204 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LARGE CLUSTER OF SHOWERS AND THUNDERSTORMS OVER SOUTH CENTRAL VIRGINIA...MOVING NORTHEAST AT 35 MPH. SOME OF THE STRONGER THUNDERSTORMS WILL MOVE ACROSS CLOVER...SAXE...RUSTBURG AND GLADYS BY 1:00 PM. EXPECT RAINFALL AMOUNTS OF ONE HALF TO ONE INCH BY 1:00 PM WITH THE STRONGER STORMS. THE HEAVY RAINFALL RATES MAY CAUSE STANDING WATER IN LOW LYING AREAS. FALLEN LEAVES MAY BLOCK STORM DRAINS RESULTING IN PONDING OF WATER ON ROADS. STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORMS PASS. THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING 1...8 6 6...2 1 5...4 3 2 4. AMS
Special weather statement, Oct 24, 1:42 PM EDT, 3 hours 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 142 PM EDT WED OCT 24 2007 VAZ044-058-241845- HALIFAX VA-PITTSYLVANIA VA- 142 PM EDT WED OCT 24 2007 ...STRONG THUNDERSTORMS IN PITTSYLVANIA COUNTY THIS AFTERNOON... AT 140 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES SOUTHEAST OF BLAIRS...MOVING NORTHEAST AT 40 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...KEELING AT 150 PM EDT...INGRAM AT 200 PM EDT...RIDGEWAY AT 205 PM EDT...MT AIRY AT 210 PM EDT...LEDA AT 215 PM EDT...AND CODY AT 220 PM EDT. EXPECT WIND GUSTS OF 30 TO 40 MPH WITH THIS STORM...ALONG WITH VERY HEAVY RAIN. BE PREPARED FOR STANDING WATER IN POOR DRAINAGE AREAS. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. AMS
Local storm report, Oct 24, 3:07 PM EDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
307 PM EDT WED OCT 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 AM TSTM WND DMG 2 WSW MILTON 36.53N 79.24W
10/24/2007 CASWELL NC TRAINED SPOTTER
2 TREES DOWN ACROSS ROAD
&&
AMSSpecial weather statement, Oct 24, 4:30 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 430 PM EDT WED OCT 24 2007 NCZ005-VAZ033-043-242130- ROCKINGHAM NC-FRANKLIN VA-HENRY VA- 430 PM EDT WED OCT 24 2007 AT 430 PM EDT...WEATHER SERVICE RADAR INDICATED A LINE OF SHOWERS AND THUNDERSTORMS ALONG HIGHWAY 220 FROM THE FRANKLIN COUNTY...HENRY COUNTY LINE...SOUTH THROUGH MARTINSVILLE VIRGINIA...AND INTO THE MADISON MAYODAN AREA OF NORTH CAROLINA. THIS LINE OF STORMS WAS NEARLY STATIONARY. AS A RESULT...HEAVY RAIN WILL CONTINUE TO FALL IN THIS GENERAL AREA THROUGH 6:00 PM. RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE LIKELY BETWEEN 4:30 AND 6:00 PM. THIS HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADS AND POOR DRAINAGE AREAS. 11
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 24, 9:34 AM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania, City of Danville | 56 min |
| Oct 24, 10:07 AM EDT | Tornado Warning | RNK | Pittsylvania | 23 min |
| Oct 24, 10:28 AM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania, City of Danville | 62 min |
| Oct 24, 10:30 AM EDT | Tornado Warning | RNK | Pittsylvania, City of Danville | 30 min |
| Oct 24, 11:17 AM EDT | Severe Thunderstorm Warning | RNK | Campbell, Pittsylvania | 43 min |
| Oct 24, 4:27 PM EDT | Tornado Warning | RNK | Franklin, Henry, Pittsylvania | 33 min |
| Oct 24, 5:48 PM EDT | Flash Flood Warning | RNK | Franklin | 3 hr |
Nearby
Flash Flood Warnings in Virginia, 2007Every flash flood warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.